Maine, 2023

Flash Flooding and Flooding in Maine, August 8 to 9, 2023

August 8 to 9, 2023 · NWS GYX · 14 events in 4 counties and zones

An area of low pressure moved northeast from Massachusetts into Maine and New Hampshire on the morning of the 8th. The rainfall intensity increased during peak heating, with the heaviest rainfall from Nashua New Hampshire to Waterville Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure moved northeast from Massachusetts into Maine and New Hampshire on the morning of the 8th. The rainfall intensity increased during peak heating, with the heaviest rainfall from Nashua New Hampshire to Waterville Maine. Rainfall reports were highest across Cumberland and Androscoggin Counties in southern interior Maine ranging between 3 and 5 inches. After a break in the heavy rainfall, another round of scattered heavy rain showers developed in the late evening causing significant flooding in rural northern Franklin County along Rt 17. Following a very wet July, the water table and streams were all elevated prior to the rains on August 8-9th. The storage for additional rain was limited, which lead to widespread impacts. Flooding was most notable across these locations with numerous flash floods as streams and soil conditions were already swollen. Several streams came out of banks, as well as the Presumpscot River which reached minor flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 8, 9:45 AM EST, 13 minutes earlier.

Area forecast discussion, Aug 8, 9:45 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1045 AM EDT Tue Aug 8 2023

.SYNOPSIS...
Numerous showers and embedded thunderstorms, associated with an
area of low pressure, continue through today. Heavy rain is
likely and may lead to localized flash flooding. High pressure
moves in for midweek with the next round of showers expected
Thursday night.

&&

.NEAR TERM /THROUGH TONIGHT/...

1040AM Update...Have adjusted rainfall totals across western
Maine based on observations, which has resulted in a general
increase across the board. This is especially true across
Cumberland, Androscoggin, and western Kennebec counties where
several gauges are in the 2 to 3 inch range already, with some
also nearing 4 inches for the day thus far. Looking upstream at
the radar mosaic...heavy showers and embedded storms are lined
up all the way down into southern Mass, and these will continue
to track to the north/northeast into far SE NH and western ME
into early this afternoon based on the latest HRRR, continuing
and worsening the already heightened threat for flash flooding.
A couple of strong to severe storms are also possible with this
activity across SE NH and SW ME.

Looking farther to the west, satellite is showing breaks in the
clouds occurring across SW NH which could spread farther to the
E and NE over the next few hours, creating favorable
instability. SPC mesoanalysis is showing up to 1000-1500 J/kg
across western and southern NH into early this afternoon along
with continued favorable bulk and directional sheer. So we'll
have to keep an eye on southern NH for additional strong to
severe storms with small hail, damaging winds, and possibly a
tornado.

Update...LLJ is increasing...and so are convective showers on
its leading edge. In addition to the expected torrential
rainfall with these showers...there is also some severe threat.
I have moved up the timing of the gusty wind wording in the
forecast...as SPC mesoanalysis shows weak instability but no CIN
currently along with ample shear. Radar already showing
indications that these showers are rotating. Even if things are
still too stable for tornadoes...the pressure perturbations of
the mesocyclones may be enough to force some of those gusty
winds to the surface this early in the day.

Previous discussion...It would not be summer 2023 without a
flash flood threat in New England. Once again PWAT value will be
pushing 2 inches across the forecast area. All the moisture
will make for rather weak lapse rates aloft...but convective
temps will only be in the 70s across the forecast area. So we
have a mesoscale convective threat supported by synoptic scale
forcing. The low to mid level jet will be focused from near the
ME/NH border north thru Penobscot Bay for much of today...while
the upper jet exit region overlays the same areas. This is a set
up supportive of sustained deep convection and intense rainfall
at times. Already this morning dual-pol radar is estimating
that individual convective cells are producing rainfall rates of
5 to 6 inches per hour. It is the threat of these kinds of
cells training over the same areas thru today that will lead to
flash flooding.

Hi-res guidance has been shifting slowly but steadily south and
east with this threat today. Multiple runs of the HRRR combined
with HREF guidance have shifted the heaviest QPF towards the
coast and into the Midcoast. As such I have expanded the flood
watch to cover these areas. Notably the 08.00z HREF has 20
percent probabilities of the 6 hr 100 year recurrence intervals
being exceeded in the Midcoast region...and a 10 percent chance
of the same for the Seacoast. The 100 year recurrence
interval QPF...or 1 percent of occurring in any given year...is
around 4.5 inches. Since this is showing the signal for the
potential for most impactful rainfall...and the fact that it
fell outside of the previous watch area...I felt that the watch
should be expanded. And already the heaviest rainfall since
midnight has been focusing from the NH border eastward.

There also remains a marginal risk for severe weather across
southern NH into extreme southwestern ME. This will be rather
conditional on getting some breaks in the cloud cover to steepen
low level lapse rates to assist updraft acceleration. Gusty
winds are the primary hazard...but turning from the surface to
H7 will lead to fairly large...looping hodographs. If we can get
enough instability to tap that helicity there will be a tornado
threat...even as early as just after sunrise.

&&

.SHORT TERM /WEDNESDAY/...
LLJ and the bulk of the precip will be lifting northeast of the
forecast area by this evening. However the trof axis is not
forecast to sweep east of the local area until after midnight.
So the threat of convection...albeit more scattered...will
linger thru that time. Eventually flow becomes offshore and only
upslope clouds and showers will remain.

Wed will be near normal temps but breezy behind the front. Gusts
near 25 mph will be common as drier air advects in.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Overview: We seem to be firmly back into another active weather
pattern as models hint at multiple systems riding across northern
North America and into our region. We start the period dry with some
weak mid level ridging building in overnight and the first half of
Thursday. Then the train rolls on Thursday night as another 500 mb
trough axis moves through the area. Showers won't last all that long
as a cold front hurries them along and drier air behind the front
should keep Friday mostly dry. We rinse and repeat this pattern
through the end of the extended.

Details: Mostly clear skies Wednesday night should allow for low
temperatures to cool into the 50s for most areas, with low 60s in the
coastal plain. The first half of Thursday look dry, but clouds will
move in quick from the west. Despite this, southerly flow should
still warm things up fairly well and those areas that do see a
decent amount of morning sun, probably south of the mountains, will
see high temperatures climb toward the low to mid 80s. Shower
activity increases west to east Thursday night out ahead of an
advancing cold front and along a 500mb trough axis. The downside of
the southerly flow is that it will likely drive PWATs up again.
Ensembles are already hinting at values approaching 1.5" and with the
frontogenesis band co-located with the leading edge of
precipitation, the potential for a few heavy showers and an embedded
thunderstorm isn't out of the question, but its too early to
pinpoint any areas of concern.

The area of low pressure looks to quickly make its exit and have us
mostly dry by Friday morning, with the exception of some lingering
showers in the north. Clouds should thin quickly in interior and
southern zones and will allow for a seasonably warm day with
temperatures in the upper 70s and low 80s. As weak ridging builds in
again for Friday night low temperatures could get quite cool.
Uncertainty begins to grow in this time period as far as timing the
next system. However it looks the window will be Saturday evening to
early Sunday morning.

Models are in a bit better agreement that this will be a fairly slow
moving wave and will continue to keep chance showers in the forecast
through the evening Sunday. Timing is even more uncertain with the
next system as the ECMWF gives us a break for the remainder of the
period, but the GFS wants to quickly move the next system in
Monday.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Short Term...Widespread MVFR with areas of IFR will generally
deteriorate thru morning to more widespread IFR conditions.
Beyond that the forecast is more uncertain. Conditions may try
and improve outside of any convection during the day...but local
IFR or lower will remain a threat as long as SHRA and TSRA
continue. At this time the focus for heavy convection is
expected along the coast and into the mtns of western ME. These
would be the areas most likely to see IFR or lower conditions
during the day. In addition LLWS will likely persist thru the
afternoon as LLJ moves over the forecast area. Once winds shift
to offshore conditions should return quickly to VFR...except
north of the mtns where upslope clouds and SHRA may continue
thru the overnight.

Long Term...Restrictions are possible at all terminals on Thursday
night as showers and thunderstorms pass through. VFR conditions will
quickly return Friday and prevail until the next round of showers
overnight Saturday or early Sunday.

&&

.MARINE...
Short Term...SCA remains in effect for gusty winds and building
seas today. Offshore flow remains gusty Wed...but should stay
below 25 kt gusts. This will however keep seas from diminishing
too quickly...with 5 ft seas lingering near 25 nm.

Long Term...Winds and seas are expected to remain below SCA
thresholds through the end of the week. Multiple rounds of showers
are expected with winds shifting between westerly as they approach
and southerly as they pass through. The first round of showers is
expected Thursday night, and the next over the weekend.

&&

.HYDROLOGY...
Flood watch has been expanded to include southeast NH and the
rest of western ME. Convection supported by synoptic lift will
lead to a intense rainfall rates today. Repeated rounds of those
intense rainfall rates may lead to flash flooding...and
localized considerable impacts. The heaviest rainfall threat has
now shifted to the Seacoast northeastward into the Midcoast and
western ME foothills.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through this evening for MEZ007>009-012>014-
     018>028-033.
NH...Flood Watch through this evening for NHZ001>006-009-010-
     012>014.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ150>154.

&&

NEAR TERM...Combs/Legro
SHORT TERM...Legro
LONG TERM...Baron
Hazardous weather outlook, Aug 8, 2:33 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
333 AM EDT Tue Aug 8 2023

MEZ007>009-012>014-018>028-033-NHZ001>006-009-010-012>014-090745-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Belknap-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-
333 AM EDT Tue Aug 8 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ007-008-011-015-090745-
Sullivan-Merrimack-Cheshire-Western And Central Hillsborough-
333 AM EDT Tue Aug 8 2023

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms continue today with a few strong
to severe storms possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-090745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
333 AM EDT Tue Aug 8 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 9:25 AM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
1025 AM EDT Tue Aug 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     Flood            3 NNW Greene            44.23N 70.15W
08/08/2023                   Androscoggin       ME   Dept of Highways

            Greene Allan Pond Rd by the Hooper Pond Road
            is flooded water over road.

&&

SJ

The radar

The Portland,ME radar (KGYX), 36 km away, was scanning. The volume nearest the first event began at 14:55 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Androscoggin

When
August 8, 9:58 AM EST to 11:00 AM EST
Where
Androscoggin County, Greene to 0.4 mi NW of Greene
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.200, -70.130

Allan Pond Road flooded after the Hooper Brook came out of banks.

Flash Flood, Kennebec

When
August 8, 10:10 AM EST to 11:15 AM EST
Where
Kennebec County, 3.91 mi WSW of Tacoma to 3.96 mi WSW of Tacoma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.157, -70.042

Washout on Deer Run Road near Collins Road, caused by runoff from nearby hills and Jock Stream.

Flash Flood, Kennebec

When
August 8, 10:20 AM EST to 12:00 PM EST
Where
Kennebec County, 1.5 mi NW of Tacoma to 1.55 mi NNW of Tacoma
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
44.197, -69.988

Washout on Carver Road near South Monmouth Road likely from the Jock Stream.

Flash Flood, Franklin

When
August 8, 10:20 AM EST to 12:00 PM EST
Where
Franklin County, 9.33 mi NNE of West Mills to 9.1 mi NNE of West Mills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.886, -69.923

Water from Mill Stream came over Embden Pond Road in Embden. Flooding also occurred on nearby Slipp and Fahi Pond Road.

Flash Flood, Franklin

When
August 8, 10:30 AM EST to 11:30 AM EST
Where
Franklin County, 1.39 mi NNW of Farmington Falls to 1.36 mi NNW of Farmington Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.638, -70.082

Shoulder washout on Hovey Road near US RT 2 in Farmington with water surrounding a home and flooding an outbuilding.

Flash Flood, Androscoggin

When
August 8, 10:55 AM EST to 12:45 PM EST
Where
Androscoggin County, 1 mi SE of North Auburn to 2 mi E of Center Minot
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.161, -70.254

Heavy rainfall measured between 3 and 5 inches fell across southwest Androscoggin County on the 8th. The runoff caused significant flooding to a number of roads across Auburn, Poland, and Minot. West Auburn Road near Summer Street was flooded to a depth that cut off emergency access. Park Avenue, Lakeshore Drive, Broad Street between Witham and Hackett Roads, and Jackson Hill Roads also flooded and were closed due to flooding. In Poland, Bailey Hill Road flooded. Numerous basements were flooded in the Auburn area with water several feet deep.

Flash Flood, Kennebec

When
August 8, 11:10 AM EST to 12:30 PM EST
Where
Kennebec County, 2.42 mi NW of Vienna to 2.57 mi NNW of Vienna
Cause
Heavy Rain
Reported by
Post Office
Coordinates
44.556, -70.013

Heavy rain on the 8th caused washouts on Davis and Mason Roads in Vienna near Eaton Mountain, resulting in the closure of Davis Road and 2 spots on Mason Road.

Flash Flood, Cumberland

When
August 8, 11:20 AM EST to 12:45 PM EST
Where
Cumberland County, 2.33 mi NNE of Highland Lake to 2.42 mi NNE of Highland Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.783, -70.339

Heavy rain between 3 and 5 inches caused a sinkhole along Babbidge Road near Spoondrift Road. The sinkhole damaged the shoulder and part of one lane. The road continued to collapse into the afternoon resulting in a full closure, but the flooding that undermined the road occurred during the morning hours.

Flood, Cumberland

When
August 8, 11:35 AM EST to 1:30 PM EST
Where
Cumberland County, 0.96 mi SE of Dry Mills to 0.76 mi SSW of North Gray
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.909, -70.338

Heavy rain between 2 and 5 inches fell across the Gray/New Gloucester area on August 8th. The heavy rain was spread out over 6 hours, with rates up to 2 inches an hour. The excessive runoff caused flooding on a number of roads. Legrow Road, Lewiston Road, and most notably Route 202 causing significant disruptions to travel in and out of the community.

Flash Flood, Androscoggin

When
August 8, 12:00 PM EST to 1:00 PM EST
Where
Androscoggin County, 0.26 mi ENE of South Livermore to 0.23 mi NE of South Livermore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.351, -70.195

Heavy rain measured between 3 and 4 inches caused Route 108 to flood at River Road. A motorist in a van had to be water rescued.

Flood, Cumberland

When
August 8, 12:30 PM EST to 3:00 PM EST
Where
Cumberland County, 0.84 mi WNW of Dog Corner to 0.17 mi W of Dog Corner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.775, -70.496

Sebago Lake Road or Route 237 between Standish and Gorham flooded. The flooding occurred in a low spot between Route 35 and Barstow Road near a boggy area that overflowed.

Flood, Cumberland

When
August 8, 1:30 PM EST to 6:00 PM EST
Where
Cumberland County, 1.32 mi SSE of West Cumberland to 1.57 mi SSE of West Cumberland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.804, -70.306

Route 100 near Deer Run Drive in Cumberland flooded by the Piscataqua River.

Flood, Cumberland

When
August 8, 3:00 PM EST to 10:00 PM EST
Where
Cumberland County, 1.38 mi NE of Intervale to 0.77 mi SE of Intervale
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
43.964, -70.251

Heavy rainfall between 2 to 4 inches fell over the Royal River watershed on the 8th. The river responded by coming out of banks during the afternoon into the overnight hours. In New Gloucester, Route 231 flooded between Woodman Road and Cobbs Bridge Road. Upstream the river flooded low lying sections of Meadow Lane near Cobbs Bridge road.

Flash Flood, Franklin

When
August 9, 12:30 AM EST to 2:00 AM EST
Where
Franklin County, 4.63 mi NW of Madrid to 2.85 mi SSE of Summit
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.913, -70.522

State officials reported nearly one mile of Route 17 between Byron and Rangeley Plantation in Franklin County was damaged by flash flooding. Route 4 was also washed out and closed near Sandy River Plantation around the same time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131124, 1131163, 1131161, 1131186, 1131272, 1131157, 1131271, 1131179, 1131172, 1131131, 1131182, 1131177, 1131174, 1131184.